Thunderstorm Wind, Duval
- When
- June 13, 1:16 PM EST
- Where
- Duval County, 0.69 mi S of Loretto
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.160, -81.600
Pea size hail was also reported.
A remnant MCS accompanied by a weakening shortwave trough provided enough destabilization to support severe storms across the local area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A remnant MCS accompanied by a weakening shortwave trough provided enough destabilization to support severe storms across the local area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 13, 8:55 AM EST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 955 AM EDT SAT JUN 13 2009 ...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY... .SHORT TERM...OLD OUTFLOW...ALONG WITH ISOLATED SHOWERS AND CLOUDINESS...CONTINUES TO SHIFT STEADILY SE ACROSS SE GA. OLD MCS MID-LEVEL CIRCULATION HAS SHARPENED UPSTREAM SHORTWAVE WHICH IS ENTERING OUR NW ZONES. CONCERNS WITH THESE FEATURES ARE THE COMBINATION OF LOW-LEVEL FORCING...RAPID HEATING SE OF THE BOUNDARY WITH MOSTLY SUNNY SKIES...AND POSSIBILITY OF INTERACTION WITH AN ATLANTIC COAST SEABREEZE LATER TODAY. THIS FEATURE WILL LIKELY MOVE OFF THE SE GA COAST BEFORE A SEABREEZE CAN DEVELOP...BUT MAY BE A BROKEN LINE OF SHOWERS AND STORMS DEVELOPING IN NE FL LATER TODAY...AND THIS MAY INTERACT WITH SEABREEZE CIRCULATIONS AT THAT TIME. ONE FLY IN THE OINTMENT IS SUBSIDENCE INVERSION AT 500MB PER 12Z KJAX SOUNDING. THE INVERSION ITSELF APPEARS TO BE FAIRLY WEAK...BUT STILL PLENTY OF DRY AIR ABOVE IT. IF CONVECTION CAN PUSH ITS WAY THRU THIS CAP...IT WILL LIKELY AID IN DEVELOPMENT OF GUSTY WINDS. WEAK COOL POOL OF AIR ASSOCIATED WITH SHORTWAVE IS EXPECTED TO WARM THRU THE DAY. HOWEVER...HIGH LEVELS OF CAPE AND INCREASING MID-LEVEL WIND SHEAR MAY ALLOW AT LEAST SMALL HAIL TO DEVELOP. HIGHEST WIND SHEAR WILL BE IN SE GA WHERE AFTN CONVECTION MAY BE SUPPRESSED BY NEG VORT ADVECTION AND LINGERING CLOUD COVER. NEXT SHORTWAVE CURRENTLY PRODUCING TSTMS OVER AL AND MS IS PROGGED TO DIP A LITTLE FARTHER SE THIS EVENING...AND MAY PRODUCE ANOTHER ROUND OF TSTMS DURING THE EVENING HOURS...PERHAPS LASTING PAST MIDNIGHT ONCE AGAIN. && .AVIATION...MOSTLY VFR CONDITIONS EXPECTED UNTIL AFTN WHEN TSTMS DEVELOP. && .MARINE...LITTLE CHANGE TO FORECAST EXPECTED. && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && CARROLL/WALKER
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1050 AM EDT SAT JUN 13 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 1050 AM EDT SAT JUN 13 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... ...MINOR FLOODING ON THE SATILLA RIVER AT ATKINSON... AN UPPER LEVEL DISTURBANCE AND AN OLD OUTFLOW BOUNDARY WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE AREA TODAY. SCATTERED THUNDERSTORMS... SOME STRONG TO SEVERE...WILL DEVELOP ALONG AND AHEAD OF THESE FEATURES. A LATE ATLANTIC COAST SEABREEZE MAY ALSO AID IN THIS DEVELOPMENT. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS WITH THE STRONGEST STORMS ALSO CAPABLE OF PRODUCING SOME HAIL IN ADDITION TO HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING. BEST CHANCES OF THUNDERSTORMS WILL BE GENERALLY SOUTHEAST OF A BRUNSWICK TO LAKE CITY LINE. ANOTHER DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST THIS EVENING...WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE. THE SATILLA RIVER NEAR ATKINSON IS FORECAST TO REMAIN ABOVE FLOOD STAGE UNTIL MONDAY MORNING. PLEASE REFER TO THE LATEST FLOOD PRODUCTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY...MAINLY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE TODAY IF WARNINGS ARE ISSUED FOR YOUR AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JDS/SEC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 PM EDT SAT JUN 13 2009
FLZ025-032-131830-
CLAY-DUVAL-
140 PM EDT SAT JUN 13 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY AND
CENTRAL DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 230 PM EDT...
AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED 5 MILES SOUTHWEST OF JACKSONVILLE HEIGHTS...OR 8 MILES
NORTHWEST OF LAKESIDE...MOVING EAST AT 5 MPH. WILL ALSO AFFECT AREAS
AROUND JACKSONVILLE HEIGHTS...TALLYRAND...SAN MARCO...RIVERSIDE...
ORTEGA...ORANGE PARK...NORMANDY...MANDARIN...LAKESIDE AND DOWNTOWN
JACKSONVILLE THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3013 8155 3013 8163 3012 8168 3008 8192
3033 8191 3040 8155
TIME...MOT...LOC 1740Z 270DEG 5KT 3022 8185
PETERSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
216 PM EDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL ORANGE PARK 30.17N 81.70W
06/13/2009 E0.25 INCH CLAY FL AMATEUR RADIO
A HAM RADIO OPERATOR REPORTED HAIL SMALLER THAN PEA SIZE
ON BLANDING BOULEVARD IN ORANGE PARK.
&&
PKEEGANThe Jacksonville radar (KJAX), 37 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
19 thunderstorm wind, 9 hail, 2 funnel cloud, 1 heavy rain. Local standard time, as filed.
Pea size hail was also reported.
Two trees were blown down at County Road 220 and Town Center Parkway. The time of the event was based on radar.
The public reported a fence blown over and significant tree damage from a thunderstorm wind gust at Burnett Park near Hartsfield Road and Interstate 295.
Winds blew down a large tree near the 4000 block of Loretto Road.
A spotter estimated 3 inches of rainfall in an hour at Blanding Boulevard and Knightbox Road between Middleburg and Orange Park. Sea size hail and minor street flooding were also reported.
Two homes were damaged between Loretto Road and San Jose from fallen trees. Most damage was done to the roofs.
Wind gusts to 60 mph were estimated at Whitey's Fish Camp.
Winds destroyed a large Taco Bell sign located near Old St. Augustine Road and Interstate 295. A street sign was also blown over.
A spotter reported penny size hail near County Road 220 and Farm Way.
A pine tree blew down and landed on a car on Loretto Road. The driver was taken to the hospital with minor injuries.
Trees were blown down south of the Shands Bridge near State Road 13. The time of the event was based on radar.
Three roads were blocked by trees that were blown down in Trenton. The intersections were trees were blown down were: State Road 49 and Southwest 40th; 423 Northeast 5th Ave; and the intersection of State Road 47 and State Road 340.
Numerous pine trees were blown down on Falcon Run Lane. The time of the event was based on radar.
Law enforcement reported quarter size hail at 500 Southwest 91st Street. The time of the event was based on radar.
Penny size hail occurred at the corner of Old Jennings Road and College Drive.
Power lines were blown down across Anastasia Island. The time of the event was based on radar.
A spotter reported nickel size hail west of Interstate 75 at Southwest 75th Road and 24th Avenue.
Trees were blown down at Northwest 98th Street and West Newberry Road.
A possible funnel cloud was reported over western Palm Coast.
The county sheriff reported quarter size hail on Highway 315 just south of Highway 100.
Trees were blown down on a residence at 1511 South Palm Avenue.
Gold Head State Park reported several trees were blown down in the park.
A spotter saw a funnel cloud near Radcliff Lane.
A spotter measured sustained speeds of 50 mph for one minute with a gust to 67 mph.
A spotter reported quarter size hail on Eric Drive. Several trees were also blown down in the area.
Penny size hail was reported in Pomona Park.
Trees and power lines were blown down. The time of the event was based on radar.
Trees and power lines were blown down along Highway 318 near Citra.
A store near Brooker reported penny size hail. The time of the event was based on radar.
An observer at Camp Blanding reported nickel to quarter size hail at Gold Head State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171448, 171418, 171422, 171423, 171420, 171424, 171444, 171453, 171403, 171425, 171426, 171427, 171428, 171386, 171407, 171429, 171410, 171430, 171383, 171411, 171445, 171431, 171432, 171404, 171447, 171405, 171412, 171433, 171434, 171406, 171413.